Recovery Advocate

Month 11

Month 11

On June 9th, I celebrated my 11th month of abstinence from the use of all drugs and alcohol (with the exception of my high blood pressure medication, Lisinopril).

Month 11 is an improvement from previous months in that the symptoms have subsided and I am able to go for more walks and am going to fewer meetings out of desperation. Now when I go to meetings it is more because of the fellowship and being able to be of service and hear others’ shares and less because I am sick and “need” to be in a meeting.

My wife and I are having frequent discussions about me making her and other family members a priority – more important than the safe refuge and comfortable environment to concentrate on the physical and psychological aspects of post-acute withdrawal syndrome which has plagued me for several months.

I am being expected to take risks that I previously have been afraid to because of the severity of the symptoms I was experiencing.

I have a sponsee who is in his fourth month of Benzodiazepine post-acute withdrawal syndrome. I do what I can to help him struggle through withdrawal. I know all too well what he is going through.

It seems from working with others going through the benzodiazepine withdrawal; there are few commonalities other than the brain healing process takes a long time. The symptoms and experiences vary greatly from one person to another. I think that such variations as to the experiences and symptoms from one person to another might be the reason why there is so much confusion about what benzodiazepine withdrawal is and why it is so difficult to establish standards to identify commonalities between individuals who after taking benzodiazepines for extended periods of time and stop abruptly or titrate off.

For example, after over 13 years of Klonopin use for anxiety and panic attacks, I weaned off benzodiazepines in 5 days, lowering my dose 1 mg per day from 5 mgs to 1 mg and then cold turkey stop. After 36 hours of the last dose, I was in major withdrawal experiencing serious physical and psychological symptoms.

This appears to be the only consistent commonality – that after abstaining from the use of the benzodiazepines for 36 hours, one finds themselves having severe symptoms, sometimes requiring hospitalization or the use of anti-seizure medications like Depakote, Gabapentin or Tegretol.

I am not convinced that titration actually reduces the impact of benzodiazepine withdrawal in fact it appears that titration actually increases the total time one stays in withdrawal. Titration may make the severity of symptoms while in withdrawal less severe however.

As of June 15th, I am walking two or three times per day about 2.3 miles per walk. I am juicing fruits in the morning and vegetables in the evening. I usually eat oatmeal with raisins and pineapple when available for breakfast, a tuna wrap with vegetables for lunch and salmon or chicken for dinner. It is critical for me to get a fair amount of protein each day. The doctor recommends I get 33 grams of protein three times a day. I am 6 feet tall and weigh about 195 which is about 47 pounds lighter than I weighed before I went into treatment.

My body reacts in a bad way when I ingest anything outside this custom diet. If I eat something high in carbohydrates or processed food or red meat, I usually find myself having uncomfortable bouts of abdominal cramps and nausea. I have not taken a Hydroxyzine for several weeks and use Zofran very sparingly for occasional nausea.

I sleep well in the beginning of the night and as the night progresses, my sleeping quality drops as anxiety and digestive distresses build up. By 5 or 6 in the morning, I need to meditate to calm the ever present over excitability of my brain followed by a brisk 2 ½ mile walk.

When I return from my walk, I usually create a fruit juice smoothie consisting of fresh fruit and a bowl of oatmeal.

I go to Celebrate Recovery on Friday evenings, two or three A.A. meeting a week and one N.A. meeting a week.

I have not worked much on the 12 steps, stuck on the 8th and 9th step.

Leave a Reply

Close Menu